Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Indianapolis, IN

August 17, 2000Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 17, 2000, 9:50 PM EST for Marion County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2000, 9:50 PM EST (02:50 UTC)
Expired
Aug 17, 2000, 10:30 PM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, IN

The radar

The Indianapolis radar (KIND), 16 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KIND 180250
SVRIND
INC097-180330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
950 PM EST THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF INDIANAPOLIS

* UNTIL 1030 PM EST

* AT 946 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF INDIANAPOLIS...MOVING SOUTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECH GROVE AT 955 PM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3991 8628 3968 8622 3968 8600 3990 8598

DT/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EST, 7 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST THU AUG 17 2000

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.

SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WARM FRONT
THROUGH THE FORECAST AREA. A COLD FRONT WILL PASS LATER TONIGHT AND
END THE THREAT OF SEVERE WEATHER. COOLER AND LESS HUMID AIR WILL MOVE
IN LATER TONIGHT AND TOMORROW.

THE WARM FRONT WAS FROM LOW PRESSURE OVER NORTHWEST ILLINOIS...
THROUGH SOUTHWEST INDIANA THIS AFTERNOON. AN UPPER LEVEL TROUGH WAS
MOVING SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. THE AIR OVER THE
AREA WAS BECOMING MORE UNSTABLE AS TEMPERATURES AND DEW POINTS ROSE.
SURFACE BASED LIFTED INDEXES WERE AS LOW AS -10 OVER THE SOUTHWEST
PART OF THE AREA. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE WARM
FRONT AS CAP OVER AREA WEAKENS.

MODELS HAVE THE SURFACE LOW PRESSURE MOVING PAST THE AREA BY SHORTLY
AFTER MIDNIGHT. THE FRONT IS FORECAST TO MOVE SOUTH OF THE AREA BY
MORNING. EXTENSIVE CLOUDINESS NORTHWEST OF THE SURFACE LOW PRESSURE
THIS AFTERNOON IS FORECAST TO BE OVER THE AREA LATER TONIGHT AND
TOMORROW MORNING.

MODELS AGREE...MOVING SURFACE HIGH PRESSURE OVER THE UPPER GREAT
LAKES TOMORROW NIGHT AND SATURDAY. COOLER AND LESS HUMID AIR IS
FORECAST FOR THE AREA. AN UPPER IMPULSE FORECAST TO MOVE EAST FROM
THE PLAINS STATES MAY BRING INCREASING HIGH CLOUDINESS TO THE
FORECAST AREA SATURDAY.

GUIDANCE TEMPERATURES ARE REASONABLE. WITH MORNING CLOUDINESS
TOMORROW AND COLD AIR ADVECTION...HAVE TENDED TOWARD THE COOLER AVN
TEMPERATURES. LOWER DEW POINTS OVER THE NORTHERN PLAINS STATES
SUGGEST TEMPERATURES WILL FOLLOW THE COOLER AVN TOMORROW NIGHT. WITH
SOME INCREASE IN CLOUDS SATURDAY...TEMPERATURES ARE MORE LIKELY TO
CONTINUE TO FOLLOW THE COOLER AVN.

.IND...NONE.
DS

In the hours before

Local storm report, Aug 17, 7:30 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    GREENWOOD                 IN   1 INCH HAIL
08/17/00   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 17, 7:35 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    GREENWOOD                 IN   2 INCH HAIL
08/17/00   JOHNSON                        REPORTED BY CH 59
                                          METEOROLOGIST.
Local storm report, Aug 17, 7:52 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....j

0748 PM    MARSHALL                  IN   .88 INCH HAIL
08/17/00   PARKE                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 17, 8:15 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    CRAWFORDSVILLE            IN   FLOOD
08/17/00   MONTGOMERY                     4.5 INCHES OF RAINFALL
                                          IN CRAWFORSVILLE.
                                          REPORTED BY CIVIL
                                          DEFENSE DIRECTOR.
Local storm report, Aug 17, 9:14 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    5 SW ROCKVILLE            IN   WIND DAMAGE
08/17/00   PARKE                          NUMEROUS TREES DOWN IN
                                          THIS AREA AND
                                          COUNTYWIDE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Aug 17, 9:15 PM EST, 35 minutes before
INZ021-030-031-037>042-046>049-054>057-060>065-067>072-180231-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
915 PM EST THU AUG 17 2000

ANOTHER BAND OF SEVERE THUNDERSTORMS WERE RUMBLING THROUGH WEST
CENTRAL INDIANA AT 900 PM EST. THIS BAND OF STORMS WAS MAINLY IN AN
ARC FROM NORTHERN VERMILLION COUNTY THROUGH CLAY COUNTY AND BACK
INTO SULLIVAN COUNTY. WITH THIS BAND OF STORMS YOU CAN EXPECT
STRONG GUSTY WINDS AND POSSIBLE SMALL HAIL LESS THAN ONE HALF OF AN
INCH.

AS THIS AREA MOVES EAST AT 30 MPH...EXPECT SEVERE WEATHER TO
CONTINUE.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:28 PM ESTSevere Thunderstorm WarningINDJohnson32 min
Aug 17, 7:43 PM ESTSevere Thunderstorm WarningINDShelby32 min
Aug 17, 7:51 PM ESTSevere Thunderstorm WarningINDParke24 min
Aug 17, 10:15 PM ESTSevere Thunderstorm WarningINDGreene30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.